Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

What causes pulsations in my head while taking calcium channel blockers, mevacor and citalopram?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5360 Questions
Question
I am 77 years old in good health with controlled blood pressure of 125/68 average for last 3 months. I am waking up at 3:30-4:00 every morning for the last 2 months with a painless pulsation in my head. The only way I can shut off the pulsations is to turn on the bathroom fan and put my finger in my left ear and wiggle my finger. I can get back to sleep for 2-3 hours and when I wake up it happens all over again. I do not have any pulsations once I get up for the whole day. This sequence repeats every evening when I wake up. It doesn't happen in the day time. I had left side Bells Palsey 7 years ago with no complications. The pulsations do not cause pain nor dizziness. I am taking 2 calcium channel blockers, mevacor and citalopram but have for years without any side effects. What could be the cause of this screwy disorder? It's about to drive me nuts. All the doctors I have seen about these symptoms think I AM NUTS!!
Posted Fri, 24 Jan 2014 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 53 minutes later
Brief Answer: My reply is below. Detailed Answer: Hi, Thank you for posting your query. It is unfortunate that you have not received any specific diagnosis so far, and moreover, your doctors have taken your symptoms on a lighter note! I would like to first of all reassure you that your symptoms are not suggestive of any serious brain disease. This is because your MRI brain was normal, which excludes conditions such as brain tumor, infection, blood clots, aneurysm, etc. The cause of your symptoms is vasodilatation- leading to increased blood flow to brain. This leads to abnormal pulsations in the head. The vasodilatation occurs in response to chemical changes in brain and the mechanism is similar to migraine, it is just that there is no pain. Medications that could be helpful are beta blockers such as propranolol. I hope my answer helps. Please get back if you have any follow up queries or if you require any additional information. Wishing you good health, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, India Click on this link to ask me a DIRECT QUERY: http://bit.ly/Dr-Sudhir-kumar My BLOG: http://bestneurodoctor.blogspot.in
Above answer was peer-reviewed by
 
Follow-up: What causes pulsations in my head while taking calcium channel blockers, mevacor and citalopram? 54 minutes later
Why would this only happen during waking from sleep and not during the day? Also, why would hearing a loud bathroom fan and manipulating my left ear stop the pulsation? It is not pulsatile since 3 or 4 heartbeats occur between pulsations What does propranol do to manage this disorder?
 
 
Answered by Dr. Sudhir Kumar 10 hours later
Brief Answer: Thank you for getting back. Detailed Answer: I appreciate your follow up questions. Certain changes happen in cerebral (brain) blood flow during sleep in supine (lying down position). This is due to decrease in pulse rate and blood pressure, and also reduction in oxygen level due to slow breathing. These factors result in changes in blood flow to brain, resulting in these symptoms. Activities such as fan/manipulating the ear, act as sensory cues, which get transmitted to the trigeminal nerve (which supplies the nerves of ear, face, etc) and also the carotid artery (the main blood vessel of the brain). That would result in normalisation of blood flow. Propranolol may act by preventing the abnormalities of blood flow to brain. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: What causes pulsations in my head while taking calcium channel blockers, mevacor and citalopram? 1 hour later
Dr XXXXXXX XXXXXXX Thank you for your thoughts regarding my symptoms. I was diagnosed with left trigeminal neuralgia three years ago, the reason for my brain MRI. Radiologist report noted normal MRI and normal cranial nerves V. Subsequently an orthodontist found an abcess under tooth 15 and a root canal took care of the left facial pain and no pain since. In view of my history, would you recommend follow-up with a neurologist or start again with my primary care doctor to see if an rx of a beta blocker would be effective? Again, thanks for your help. I have learned more from this session about my disorder than several sessions to my PCP, ENT, and lots of internet research!
 
 
Answered by Dr. Sudhir Kumar 2 hours later
Brief Answer: Thank you for getting back. Detailed Answer: Hi, Thank you for getting back and providing more information. If possible, try to fix a follow up appointment with your neurologist. If that takes a long time then, you could meet up with your PCP and discuss the possibility of using beta blockers. I am glad that this discussion has helped you a bit! Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor